The new PI Kaletra
Oct 20, 2000
What is your opinion of the new PI Kaletra?
Response from Dr. Pavia
The best way to learn about a new drug is to read some of the summaries available on this web site, or other reliable sites like project inform (and many others).
Kaletra (aka lopinavir/ritonavir) is a drug we have had a fair bit of experience with in several trials and in expanded access. It has shown very nice efficacy in both naive patients, and, when combined with nevirapine, in patients who have failed one PI. In patients who have failed multiple PI's we have only one study, but when combined with a non nuke (in this study sustiva) the results were very good considering how experienced the people were. Much of this seems likely to be because the levels of lopinavir (kaletra) are so high that it still works against many partially resistant viruses.
The drug has been very well tolerated. So far, I would say it appears to have the fewest side effects of any of the PI's. There area quite a few folks who have elevated triglycerides and cholesterol however. The one thing you have to remember is that every drug has a honeymoon period when it looks great. After we get a lot more experience, we learn more about side effects, especially the rare ones that are not picked up early on. We get a more realistic view with time.
Kaletra will definitely have a very important place, especially for the treatment of patients who have broken through other drugs. It is important that this, or any new drug, not be wasted by starting it when it will essentially be used alone, with no other new drugs. Sometimes, it is best to wait until there are two or three new agents with which you can build a useful cocktail.
Hope this helps
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.